advertisement
Question
Posted by: Louise | 2011/05/14

Generalised anxiety disorder - meds other than sertralien (zoloft)

Hallo Dr,
About 13 months ago I have been diagnosed with generalised anxiety disorder. The psychiatrist &  psychologist agreed that I will have to be on anti-anxiety meds for the rest of my life. Other than psychotherapy, I have been put on wellbutrin (300 mg p/d) and sertraline (25mg p/d) with amasing results. For the first time in my life I felt relaxed and in control of my life. However, since then I gained about 7 kg on the aforementioned meds, I decided to weaned myself off the sertraline. Now, after 5 weeks all the anxiety, suicide thoughts and irritation et cetera are back. Currently,I am on a research programme in the US for another 24 months and, therefore, am unable to consult the drs who saw me in SA. I would like to know what other anti-anxiety med I can take in the place of sertralinewithout weight gain as a side-effect. I am aware that I will need to see a dr here in the US for a prescription, but would greatly appreciate a suggestion as re an anti-anxiety med. Thanks in advance.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Often, a diagnosis of GAD does NOT mean one has to remain on medication for the rest of one's life. medications such as those you describe can be very useful, and can often be withdrawn after some time, with the person remaining well. And while wishy-washy psychotherapy may or may not help, more focussed and modern methods like CBT ( Cognitive-Behaviour Therapy ) with loads of good research to back mit, can be highly effective and can enable you to control your anxiety without needing lifelong therapy.
The fact that symptoms returned after you weaned yourself of the sertraline ( an SSRI antidepresant ) and your mention of suicidal thoughts, suggests there is more of a depression than a pure anxiety here, and for depression lifelong medication may inded be needed. And depression and anxiety often occur together.
As any US doctor could tell you ( and of course you will need to see a doctor there to get a prescription, anyway ) there are numerous other SSRI antidepressants you could start on ; weight-gain can indeed be an annoying side-effect, which affects SOME people on each drug, but does not affect everyone on any of them, so there are several to try, which may not have this annoying side-effect.
Check with the doc you see that whatever drug he selects is also available in SA. Most are, unless there's a new one out there and not yet available here.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2011/05/15

Often, a diagnosis of GAD does NOT mean one has to remain on medication for the rest of one's life. medications such as those you describe can be very useful, and can often be withdrawn after some time, with the person remaining well. And while wishy-washy psychotherapy may or may not help, more focussed and modern methods like CBT ( Cognitive-Behaviour Therapy ) with loads of good research to back mit, can be highly effective and can enable you to control your anxiety without needing lifelong therapy.
The fact that symptoms returned after you weaned yourself of the sertraline ( an SSRI antidepresant ) and your mention of suicidal thoughts, suggests there is more of a depression than a pure anxiety here, and for depression lifelong medication may inded be needed. And depression and anxiety often occur together.
As any US doctor could tell you ( and of course you will need to see a doctor there to get a prescription, anyway ) there are numerous other SSRI antidepressants you could start on ; weight-gain can indeed be an annoying side-effect, which affects SOME people on each drug, but does not affect everyone on any of them, so there are several to try, which may not have this annoying side-effect.
Check with the doc you see that whatever drug he selects is also available in SA. Most are, unless there's a new one out there and not yet available here.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement